Mushrooms a.k.a. Psilocybin
I took mushrooms for the first time when I was a freshmen in college. My dorm roommate managed to get a few and he thought it would be fun. He told me I would probably see different colors and illusions. I thought it would be interesting, because I had only experimented with marijuana up until that point. We ate the mushrooms and started talking and watching television in our dorm room. I wasn’t sure how the mushrooms were going to affect me, so I waited patiently for them to kick in. Next thing I know, the whole room was dark and there appeared to be demons circling around. I started freaking out and hyperventilating and my roommate assured me that there was nothing there and it was probably just the mushrooms. I started pacing around the room and trying to ignore the demon-esque figures. Eventually, I couldn’t stand it and I ran out of the dorm.
I started walking around campus and seeing these crazy colors and shadowy figures all over the place. I was actually scared. I knew logically that it was the mushrooms making me have the hallucinations, but it was still scary to see all the stuff. I wandered around for what felt like hours but was most likely 15 or 30 minutes. Eventually, my roommate came looking for me. I heard him call out my name when I was walking down the street and I turned around. However, I didn’t see my roommate, but instead I saw a horrifying demon! I started running. My roommate gave chase but all I could think about was getting away from that demon. I kept running but my friend caught up to me and tackled me. Only then did I realize it wasn’t a demon, only my roommate. He started asking me where I was and why did I run away? I told him I had been having these terrifying hallucinations and I kept seeing demons everywhere I went. He eventually got me to calm down and by then I could tell the shrooms were wearing off. I decided to never take mushrooms again. The experience just wasn’t worth it.
The use of psychedelic mushrooms is not as prevalent as other illicit drugs, but there is a sizable demand for the drug. Unfortunately, many people are not aware of the dangers and effects of the fungi they are taking. Psychedelic mushrooms make the user feel high and they can also cause the user to hallucinate, like Matt did in the story above. Approximately 190 species of edible mushrooms contains the chemical psilocybin, the chemical which causes the mushroom user to hallucinate.
Mushrooms are consumed either fresh or when they’re dried out. Some people mix the mushrooms with different foods to counteract its bitter taste. It can also be brewed into a tea and the dried mushrooms can be crushed to be made into a capsule, tablets, or a solution to be sniffed, smoked, or injected. Nicknames for psychedelic mushrooms include caps, magic mushrooms, shrooms, and boomers. According to the University of Maryland’s Center for Substance Abuse Research (CESAR), psilocybin can cause nausea, increased heart rate, and increased blood pressure. Psychological effects include hallucinations and impaired judgment. These mushrooms are dangerous because the users cannot distinguish from fantasy and reality. Matt truly believed that demons were chasing him, not his roommate.
The National Institute on Drug Abuse reports that an estimated 7.8% of high school seniors used hallucinogens other than LSD. The Substance Abuse and Mental Health Services Administration (SAMHSA) published a summary of national findings from the results of the 2012 national summary of national findings which estimated 1.1 million people older than 12 years old used hallucinogens (including psilocybin) for the first time in 2012.
Mushroom use may not be as widespread as prescription drug abuse, but you can see the obvious dangers. What if Matt had run into traffic or seriously injured himself while high on mushrooms? Some people argue that mushrooms grow in nature, so therefore they can’t be dangerous. Unfortunately, this is just a myth. There are many different natural plants which are toxic for human use. Psilocybin has been shown to cause flashbacks for some users, which is similar to flashbacks experienced by LSD users.